Ovarian Cancer Community
Joint pain with Taxol
About This Community:

This patient support community is for discussions relating to ovarian cancer, biopsy, chemotherapy, clinical trials, genetics, hysterectomy, immunotherapy, radiation therapy, screening, and staging.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Joint pain with Taxol

I am 5 days post my 3rd treatment for a recurrence of stage 3c Ovarian cancer. I suffered from joint pain (and I don't mean numbness or tingling - I mean PAIN) all through my first course of chemo and it seems to have gotten worse this time around. I am in agony, to say the least. I am seriously debating whether or not to continue with these treatments - the Dr's aren't even sure if I will respond well to them, as I have only had .5cm shrinkage on one of my tumors after the first 2 rounds. I can't comprehend how putting myself through this h*ll could possibly be worth it. I have days when I can't walk and the pain meds (including injectable morphine) work, although they make me sick to my stomach. I have a 3.5yr old to look after, and I can't possible continue to do it if I have another treatment. Should I just stop and move on to the clinical trial I am supposed to start in March or should I tough it out one more time? I am at the end of my rope.
Becky
Related Discussions
12 Comments
Blank
167426_tn?1254089835
They told my daughter that the pain was from the bone marrow trying to regenerate cells, maybe they could try Tylenol 3  for pain , it has codiene in it and might not make you as nauseous. I can tell you are suffering so much, Leslee also used the medicated hot packs on her knees and elbows. She slept with a heated rice bag to her spine.  Wish there was some advice I could give you about going  ahead with the treatments, but I know you will make the right decesion. God Bless you dear, my prayers are with you.
Blank
Avatar_n_tn
My doctor told me to take Naperson (sp?) on a regular schudule for joint pain, however my stomach was too sensitive for that so I quit taking it but never really developed much joint pain. Maybe it would be worth a try as it is an anti-inflamatory. I am really sorry that you are in so much pain. Hang in there.
Blank
Avatar_n_tn
Becky, I'm so sorry, I will say a prayer for you. I don't know what to tell you that might help. I finished chemo Dec 19th and have had joint/bone/muscle pain after finishing. I believe it is because of the bone marrow regenerating cells as someone mentioned. I never had any pain like it during chemo but I would definitely not call this agonizing, more of a nuisance. I can only imagine what you must be going through. I hope it gets better and wish I could offer you something other than good thoughts. How about some Percocet for the pain? I have used that with good effect. Also Toradol worked very well in the hospital after surgery. Have you tried either of those two?
Blank
Avatar_n_tn
Becky,
So sorry to hear this. I'm on taxol. I don't know your dose and all. I think mine is 300 something but I go in once a week for 3 weeks with a week off. It's called low-dose taxol. It's so far keeping things stable. This Friday will finish my 3 month. I can find out what dose I'm getting for you this Friday if you want.

The only problem with once a week is that they give me the steroids then once a week and I have to have my blood checked once a week but this treatment is supposed to be gentler.

I have no pain at all with only neck pain once in awhile and I think that is from being on the computer so I'm on the computer just a few times a week and try to keep it short.

One more thing--when I first did carbo/taxol I ached so bad that I was up every 3 hours in the night. Later, I found out I think that is when my throid was going crazy. Later I was diagnosed with hypothyroid. I think I was HYPERthryroid during that time and it was not diagnosed because they don't check TSH. Lots of time when you're diagnosed hypo it starts as hyper.

Try and get out and walk also--which is easy to say. I found when I don't walk I get very achy. Somethings not right--you shouldn't have it this hard. See what your dose is. Maybe they can lower it or give it to you weekly.

Take care,
Helen
Blank
Avatar_n_tn
Becky, I know what you are going through.  I am convinced that my joint pain was from the Taxol, even though my onc dismissed that, saying he had never heard of this side effect.  I suffered with hip pain for about 6 months after treatment.  One thing that seemed to help was taking B6 50mg everyday.  The pain eventually resolved on its own.

I don't know how to advise you on whether to continue this treatment. Do they expect that it will continue to shrink the tumor as you go along?  If I had some hope that it would be successful, I would probably try to tough it out, but only you can make that decision for yourself.  I'm so sorry you're having these troubles.  It's hard enough to deal with the disease itself, let alone deal with the wretched treatment side effects.  You'll be in my prayers.

Christa

Blank
Avatar_n_tn
I also got severe joint pain from the Taxol. It would start 2 days after treatment and last 4-5. I would just go to bed and every 4 hours take Norco 5-325 M. It would put me to sleep for about 4 hours then I'd get up and take it again. The bone pain was the worst after a Neulasta shot. I don't know which was worse. I realize you have a child to look after and that makes it worse. I wish the best for you. Don't give up fighting.
Blank
Avatar_f_tn
Becky~
As if you haven't been thorugh enough; now this! I, too had and still have joint/bone pain while on Taxol (I take it once every 28 days).  I had muscle and back spasms so bad from it last month that I thought I was having some sort of reaction.  I was reassured by the doctor that it is indeed from the Taxol treatment, and in my case, a bit from the Neupogen shots I take.  Are you taking any supplement like that for your counts?  If so, this could be adding to or attributing to your discomfort.  I keep you in my daily prayers; you are tough, so please try to hang in there.  Many blessings, Judie
Blank
Avatar_n_tn
Dear Becky - Ihad paracetamol and morphine, pill form, which for me helped the pain.    I am still taking this combination but on a much lower diose, in fact the morphine is on 20mg daily but my doctor wants to continue so if we have to increase the dose again it is in my system so she feels I'll have fewer sidce effects.   I like you had a lot of pain but I do remember it being less so when I started the pills up to that point I did not require any pain killers at all.   It took time but eventually my CA 125 camne down to 29.  
Hope hings improve for you.   God Bless
Helen Jane
Blank
167426_tn?1254089835
Found a great web site on  neuropathy  chemocare.com  managing chemo side effects numbness and tingling  Daughter is experiencing it now  we got the B12 patches and followed the instructions  and it seems to be working. it says that the pain should disappear 5 months after last chemo, also worse 4 to 5 days after each treatment. She wants to stop taking the pain pills.  Might give it a try  and see if it works for you. Also saw many mentions of the B12 injections to help with the pain.
Blank
Avatar_n_tn
Dear Becky,

Your pain must be from the Taxol.  Ask your doctor about taking carboplatin alone.  Carboplatin is the active agent and taxol is used because it increases the response rates in some women, and some doctors beleive that carboplatin alone is just about as effective as the carbo/taxol combination.  Carboplatin alone has much fewer side effects. It may be a good compromise instead of just getting nothing at all for two months.

All the best
Blank
Avatar_f_tn
I was diagnosed with stage III ovarian cancer in 8/08.  I had surgery 9/08 and began chemo, taxol/carbo in 10/08.  I had six rounds, one every three weeks.  The joint pain began midway through treatment and it was horrible, lasting about a ten days after each treatment. My last chemo was 2/09 and my ct showed cancer free.  Now four months after treatment the joint and muscle pain has returned. At first it was an ache which I dismissed as the muscles getting back into shape after not using them for seven months.  But I now now that is not the case.  It has become painful 24/7 .  During treatment I was given muscle relaxers and pain killers to help manage the pain.  I tried them again without any relief.  My next ct is next week and I was planning to discuss it with my oncologist on my next followup with him, however I don't think it can wait.  It seems to be worsening. .
Blank
Avatar_n_tn
Was this joint pain diagnosed as neuropathy or is it something else?
Blank
Continue discussion Blank
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Ovarian Cancer Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Ovarian Cancer Answerers
667078_tn?1316004535
Blank
HVAC
Durham, NC
Avatar_f_tn
Blank
old_before_my_time